Golimumab-exacerbated subacute cutaneous lupus erythematosus.Arch Dermatol. 2012 Oct; 148(10):1186-90.AD
Subacute cutaneous lupus erythematosus (SCLE) is characterized by annular, nonscarring, photodistributed, or papulosquamous lesions. The disease may be idiopathic, drug induced, or drug exacerbated.
A 66-year-old woman with a history of hypertension, parkinsonism, rheumatoid arthritis, anxiety and depression, and symptoms of Sjögren syndrome was seen with a 1-month history of an eruption on her upper extremities and upper trunk. The eruption had begun 2 to 3 weeks after subcutaneous injection of golimumab for rheumatoid arthritis. She had developed SCLE 2 years previously due to furosemide use and 10 years previously due to hydrochlorothiazide use. Physical examination revealed scaly, annular, erythematous plaques photodistributed on the arms, legs, and upper trunk. A punch biopsy specimen demonstrated vacuolar interface dermatitis and lymphohistiocytic perivascular inflammation. Serological abnormalities included a positive antinuclear antibody, an elevated anti-La/SS-B antibody level, and an elevated anti-Ro/SS-A antibody level. She was diagnosed as having SCLE and was initially treated with desonide lotion, photoprotection, prednisone (40 mg/d) tapered over 6 weeks, and hydroxychloroquine sulfate (200 mg twice daily). Because of persistent disease, methotrexate sodium (12.5 mg/wk) was subsequently added to the regimen, and her eruption cleared completely.
Golimumab should be added to the list of medications capable of inducing or exacerbating SCLE. Our patient demonstrated variable times to the resolution of SCLE, possibly attributable in part to the different half-lives of the agents administered.